VETzInsight

Thyroid Supplementation for Horses

December 21, 2022 (published)
By Bob Judd, DVM, DABVP (Equine Medicine), DABVP (Canine and Feline Practice)

Although horses do not routinely develop hypothyroidism, many horses are given thyroid supplements. A recent report shows that this supplementation can affect the horse’s heart.

A large number of horses are overweight, and in numerous cases, this is due to equine metabolic syndrome, which causes insulin resistance, weight gain, and laminitis and is hereditary in some breeds.

Many older horses have Cushing’s Disease, which is related to dysfunction of the pituitary gland and can also cause insulin resistance. Thyroid supplementation is used most commonly in horses to help with weight loss as it increases the basal metabolic rate and decreases insulin resistance, which helps in cases of laminitis.

In the past, it was believed that supplementation with thyroid medication was not harmful to horses, and that still may be correct in most cases. However, a recent study published in the Journal of Veterinary Cardiology states that horses supplemented with thyroid medication are more likely to develop a heart problem called atrial fibrillation (an abnormal rhythm of the heart and a common cardiac problem in horses).

The study involved 23 horses with naturally occurring atrial fibrillation, and the results of blood testing found that 60% of the horses had increased thyroid concentrations. These horses also had a higher heart rate, higher systolic blood pressure, and increased thickness of the left ventricular free wall of the heart.

Hyperthyroidism is a predisposing factor for atrial fibrillation in humans and seems it can also contribute to this issue in horses.

Because of this, supplementing performance horses with thyroid supplementation is not recommended. The decision to add a supplement for insulin resistance with thyroid medication to your horse’s diet should be made on a case-by-case basis and through consultation with your veterinarian.


VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email news@vin.com.



Information and opinions expressed in letters to the editor are those of the author and are independent of the VIN News Service. Letters may be edited for style. We do not verify their content for accuracy.




 
SAID=27